Skip to content

What Is Naloxone? related to a mitigating circumstance in the cause of death of Prince

April 29, 2016

WHAT IS NALOXONE?

The overdose antidote naloxone has been saving lives for decades, reversing the effect of opiates since it was first approved in 1971. Hospital emergency rooms and ambulance crews use an injectable generic version to revive people whose breathing has slowed or stopped during a drug overdose.

Needle-exchange programs in many cities distribute take-home naloxone kits to active drug users. Many experts consider these giveaways of generic injectable naloxone to be a public health success story that has saved thousands of lives.

Newer to the market are brand-name versions of naloxone — a nasal spray and a “talking” auto-injector that gives instructions. The syringe-free products have prompted new efforts to get naloxone kits to fire departments, police, parents, pharmacists and school nurses.

One of the naloxone products, Narcan, was used after Prince’s plane made an emergency stop in Moline, Illinois, on April 15 and he was found unconscious on the plane, the law enforcement official told the AP. The official said the so-called “save shot” was given when the plane was on the runway in Moline as Prince returned to Minneapolis following a performance in Atlanta.

Narcan is carried by Carver County sheriff’s department officers, Sheriff Jim Olson said at a news conference April 22. But he added that the overdose antidote drug was not used by first responders as they tried to revive Prince at his home on April 21.

___

HOW DOES NALOXONE WORK?

Naloxone works by reversing the effects of opiates in the brain and at higher doses can immediately trigger withdrawal symptoms like nausea. Some drug users wake up cursing emergency personnel for ruining their high. Dr. Steven Aks, emergency medicine physician and medical toxicologist at Stroger Hospital in Chicago, has seen it happen.

Aks has revived many patients with a naloxone shot. “Too many to count,” he said. It’s an almost daily occurrence in the Chicago ER.

“They will come into the emergency department not breathing, with small pupils. They’re out of it. You can’t wake them up. If you give an injection of naloxone, they start breathing better. They will sit up,” Aks said. “If you give them too much they can go into withdrawal and feel sick. They’ll feel nauseated, start having stomach cramps and pain throughout their muscles.”

After naloxone, it’s a good idea to keep a patient under observation for about four hours, Aks said. When naloxone wears off, a patient can stop breathing again from opiates still flooding their system.

“If you need multiple doses of naloxone (to revive a patient) they should stay overnight,” he said.

Aks also said more hospitals are educating overdose patients about naloxone and sending them home with kits, so friends and family can be ready with the life-saving antidote.

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: